Advertisement

Solving Two-Variable Word Equations

  • Robert Da̧browski
  • Wojtek Plandowski
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3142)

Abstract

We present an algorithm that solves word equations in two variables. It computes a polynomial size description of the equation’s solutions in time O(n 5). This additionally improves the result by Ilie and Plandowski [8] by giving the currently fastest algorithm to decide solvability of two-variable word equations.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Angluin, D.: Finding pattern common to a set of string. In: Proc. STOC 1979, pp. 130–141 (1979)Google Scholar
  2. 2.
    Charatonik, W., Pacholski, L.: Word equations in two variables. In: Abdulrab, H., Pecuchet, J.-P. (eds.) IWWERT 1991. LNCS, vol. 677, pp. 43–57. Springer, Heidelberg (1993)Google Scholar
  3. 3.
    Da̧browski, R., Plandowski, W.: On word equations in one variable. In: Diks, K., Rytter, W. (eds.) MFCS 2002. LNCS, vol. 2420, pp. 212–221. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  4. 4.
    Crochemore, M., Rytter, W.: Text Algorithms. Oxford University Press, Oxford (1994)zbMATHGoogle Scholar
  5. 5.
    Diekert, V.: Makanin’s algorithm. In: Lothaire, M. (ed.) Algebraic Combinatorics on Words, vol. ch. 13, Cambridge University Press, Cambridge (2002)Google Scholar
  6. 6.
    Gutierrez, C.: Satisfiability of word equations with constants is in exponential space. In: Proc. FOCS 1998, IEEE Computer Society Press, Palo Alto (1998)Google Scholar
  7. 7.
    Hmielevskii, Y.I.: Equations in free semigroups. Proc. Steklov Institute of Mathematics, Amer. Math. So., 107 (1976)Google Scholar
  8. 8.
    Ilie, L., Plandowski, W.: Two-variable word equations. RAIRO Theoretical Informatics and Applications 34, 467–501 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Jaffar, J.: Minimal and complete word unification. Journal of the ACM 37(1), 47–85 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Karhumäki, J., Mignosi, G., Plandowski, W.: The expressibility of languages and relations by word equations. Journal of the ACM 47(5), 483–505 (2000)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Koscielski, A., Pacholski, L.: Complexity of Makanin’s Algorithm. Journal of the ACM 43(4), 670–684 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Koscielski, A., Pacholski, L.: Makanin’s algorithm is not primitive recursive. Theoretical Computer Science 191(1-2), 145–156 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Makanin, G.S.: The problem of solvability of equations in a free semigroup. Mat. Sb. 103(2), 147–236 (in Russian); English translation in: Math. USSR Sbornik 32, 129–198 (1977)Google Scholar
  14. 14.
    Neraud, J.: Equations in words: an algorithmic contribution. Bull. Belg. Math. Soc. 1, 253–283 (1994)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Plandowski, W., Rytter, W.: Application of Lempel-Ziv encodings to the solution of word equations. In: Larsen, K.G., Skyum, S., Winskel, G. (eds.) ICALP 1998. LNCS, vol. 1443, pp. 731–742. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  16. 16.
    Plandowski, W.: Satisfiability of word equations with constants is in NEXPTIME. In: Proc. STOC 1999, pp. 721–725. ACM Press, New York (1999)Google Scholar
  17. 17.
    Plandowski, W.: Satisfiability of word equations with constants is in PSPACE. In: Proc. FOCS 1999, pp. 495–500. IEEE Computer Society Press, Los Alamitos (1999)Google Scholar
  18. 18.
    Razborov, A.A.: On systems of equations in a free group. Izv. Akad. Nauk SSSR, Ser. Mat. 48, 779–832 (1984) (in Russian); English translation in Math. USSR Izvestija 25, 115–162 (1985)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Robert Da̧browski
    • 1
  • Wojtek Plandowski
    • 1
  1. 1.Institute of InformaticsUniversity of WarsawWarszawaPoland

Personalised recommendations